Texas, 2014Winter Weather in Texas, January 27 to 28, 2014
January 27 to 28, 2014 · NWS EWX · 2 events in 2 counties and zones
A cold front brought an arctic airmass to South Central Texas January 27th. Warm moist air was forced up and over the cold surface air which led to sleet and freezing rain across the area.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front brought an arctic airmass to South Central Texas January 27th. Warm moist air was forced up and over the cold surface air which led to sleet and freezing rain across the area. The first reports of sleet were just before 9:30PM in Kerr and Williamson Counties. The winter precipitation spread as far as Bexar and Comal Counties by the morning of January 28th. Icy bridges and overpasses were reported from Georgetown to Jarrell and in the Austin metro area. Several accidents were reported in Austin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jan 27, 8:13 PM CST, 1 hour 11 minutes earlier.
Area forecast discussion, Jan 27, 8:13 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
813 PM CST MON JAN 27 2014
.UPDATE...
AN UPDATED WSW PRODUCT TO BE ISSUED SHORTLY.
ALTHOUGH A GOOD PORTION OF THE RADAR ECHOES MOVING INTO SOUTH
CENTRAL AND WEST CENTRAL TEXAS REFLECT A FAIR AMOUNT OF MELTING
LAYER ENHANCEMENT...SURFACE REPORTS ARE CATCHING A MIX OF LIGHT
RAIN AND PROBABLY LIGHT SNOW ACROSS THE SOUTHERN EDWARDS PLATEAU.
GIVEN THIS TREND AND THE FEED OF A DENSE LAYER OF MID LEVEL CLOUDS
EXTENDING SW TO THE PACIFIC SUBTROPICAL LOW...WILL NUDGE POPS
WESTWARD FOR LATE TONIGHT...AND INCREASE POPS TO 30 PERCENT OVER
CENTRAL TX FOR AFTER MIDNIGHT. QPF WILL BE INCREASED SLIGHTLY FOR
THIS AREA WITH A LIGHT DUSTING OF SNOW SUGGESTED FOR AREAS ALONG
AND N OF A FREDERICKSBURG TO GIDDINGS LINE. EVENING QPF AMOUNTS
ARE NIL AS THE FIRST WAVE OF INSTABILITY HAS TO FALL THROUGH
ALMOST 10000 FEET OF DRIER AIR.
NO MAJOR CHANGES WERE NOTED FOR THE SOUTHERN PORTION OF THE
ADVISORY AREA...BUT HAVE INCREASED THE ONSET OF MIXING INTO SLEET
WITHOUT MAKING CHANGES TO TEMPERATURES. VERY DRY AIR WAS NOTED ON
THE DRT SOUNDING WHICH SHOULD ENHANCE THE PROCESS OF RAIN CHANGING
OVER TO THE MIX. VERY LIGHT AMOUNTS ARE STILL REFLECTED IN NEW
MODEL ARRIVALS FOR THE SOUTHERN PORTION OF THE ADVISORY AREA.
&&
.PREV DISCUSSION... /ISSUED 600 PM CST MON JAN 27 2014/
AVIATION...
VFR CONDITIONS WILL PREVAIL WITH MAINLY CIGS ABOVE BKN090. A MIX
OF SHRA/SN/IP CAN BE EXPECTED BETWEEN 06Z AND 18Z WHICH MAY CAUSE
A LOWERING OF CIGS TO BKN035-060. WILL NOT MENTION PRECIP AT TAF
SITES DUE TO PROBS 20 PERCENT OR LESS. HOWEVER...WILL MONITOR
RADAR TRENDS FOR POSSIBLE MENTION IN LATER TAFS. A STRONG SURFACE
HIGH BUILDING INTO AREA WILL CREATE NLY WINDS 10 TO 20 KTS TONIGHT
INTO TUESDAY DECREASING TO LESS THAN 10 KTS TUESDAY EVENING.
PREV DISCUSSION... /ISSUED 402 PM CST MON JAN 27 2014/
LONG TERM (WEDNESDAY THROUGH MONDAY)...
AFTER A VERY HARD FREEZE WEDNESDAY MORNING...TEMPERATURES WILL
REBOUND INTO THE UPPER 40S TO LOWER 50S BY THE AFTERNOON. A
LIGHT RETURN FLOW RESUMES OVER THE WESTERN AREAS WEDNESDAY
AFTERNOON AS THE COLD SURFACE RIDGE SLIDES EAST...HOWEVER THE
AIRMASS WILL REMAIN VERY DRY OVER S TX AND A FREEZE IS EXPECTED
MOST ALL AREAS AGAIN WEDNESDAY NIGHT. MUCH WARMER THURSDAY AND
FRIDAY AS A MORE WESTERLY FLOW DEVELOPS AT THE MID LEVELS AND
S-SWLY WINDS DEVELOP AT THE SURFACE. TEMPERATURES FRIDAY WILL
BE BACK IN THE 70S TO NEAR 80 OVER THE RIO GRANDE PLAINS.
RETURNING LOW LEVEL MOISTURE FRIDAY NIGHT INTO SATURDAY. THE
NEXT COLD FRONT ARRIVES SATURDAY OR SATURDAY EVENING WITH SLIGHT
RAIN CHANCES ACROSS THE EASTERN COUNTIES. POSSIBLE OVERRUNNING
MOISTURE LATE SUNDAY INTO MONDAY AS A TROUGH DIGS ALONG THE WEST
COAST AND SWLY FLOW DEVELOPS ACROSS TX. HAVE GONE WITH MOSTLY
CLOUDY SKIES AND SLIGHT TO LOW CHANCES OF SHOWERS ACROSS THE
FORECAST AREA.
PREV DISCUSSION... /ISSUED 335 PM CST MON JAN 27 2014/
SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
STRONG COLD AIR ADVECTION THIS AFTERNOON THAT WILL CONTINUE INTO
THE OVERNIGHT HOURS. THE NLY WINDS HAVE SUBSIDED TO BELOW WIND
ADVISORY CRITERIA AND HAVE THEREFORE CANCELED THE WIND ADVISORY
FOR THE REMAINDER OF THE AFTERNOON. ALREADY SEEING A MOISTENING
OF THE MID LAYERS THIS AFTERNOON AS THE UPPER LOW DIGS SSEWD
ACROSS THE BAJA REGION. WILL SEE A BRIEF PERIOD(12-18 HOUR WINDOW)
OF LIGHT WINTER PRECIPITATION LATE TONIGHT INTO TUESDAY MORNING
AS THE SUBTROPICAL MID LEVEL MOISTURE AHEAD OF THE BAJA LOW INTERACTS
WITH THE DEEPENING COLD AIRMASS. WITH LITTLE LOWER LEVEL MOISTURE...THIS
WINTER WEATHER EVENT LOOKS TO BE MUCH DRIER THAN THE ONE LAST
WEEK. MUCH OF THE PRECIPITATION WILL LIKELY NOT REACH THE GROUND
AND WITH SPOTTY POCKETS OF SLEET AND LIGHT SNOW AS EVAPORATIVE
COOLING LOWERS AIR TEMPERATURES THROUGH A DEEP COLUMN OF THE
ATMOSPHERE AT THE LOWER LAYERS. THE MORE FAVORABLE AREAS FOR
BRIEF LIGHT ACCUMULATIONS OF SLEET OR SNOW ON ELEVATED
OBJECTS(TRACE-0.20) WILL BE EAST OF I35 AND NORTH OF I10 BETWEEN
MIDNIGHT AND MID MORNING TUESDAY. A BAND OF VIRGA/VERY LIGHT
PRECIPITATION DEVELOPING LATER THIS EVENING TOWARD MIDNIGHT
ACROSS THE NWRN COUNTIES AND SINKING SEWD TOWARD THE COASTAL
PLAINS DURING THE OVERNIGHT HOURS INTO TUESDAY MORNING. A WINTER
WEATHER ADVISORY HAS BEEN ISSUED FOR MUCH OF SOUTH CENTRAL TEXAS
AND THE HILL COUNTRY DUE TO THE POSSIBILITY OF WINTER PRECIPITATION
FROM MIDNIGHT TO NOON TUESDAY. EXPECTING ALL THE PRECIPITATION
TO END FROM THE NW ACROSS THE COASTAL PLAINS TUESDAY AFTERNOON AS
THE SUBTROPICAL FLOW SHIFTS TO THE SOUTH.
OTHERWISE COLD TUESDAY WITH TEMPERATURES NOT CLIMBING OUT OF THE
30S IN THE EAST...HOWEVER THE RIO GRANDE PLAINS SHOULD POP INTO
THE 40S WITH SOME BREAKS IN THE CLOUDS. DECREASING CLOUDS AND VERY
COLD TUESDAY NIGHT WITH A HARD FREEZE ALL AREAS.
LONG TERM (WEDNESDAY THROUGH MONDAY)...
DELAYED UNTIL 4PM.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 28 35 23 51 34 / 30 20 - - -
AUSTIN BERGSTROM INTL AIRPORT 27 36 17 48 26 / 30 20 - - -
NEW BRAUNFELS MUNI AIRPORT 28 35 19 48 28 / 20 20 10 - -
BURNET MUNI AIRPORT 24 36 17 49 30 / 30 20 - - -
DEL RIO INTL AIRPORT 34 45 26 53 32 / 20 - 0 - -
GEORGETOWN MUNI AIRPORT 25 35 18 49 30 / 30 20 - - -
HONDO MUNI AIRPORT 31 39 21 52 29 / 10 20 10 - -
SAN MARCOS MUNI AIRPORT 28 35 20 49 29 / 20 20 10 - -
LA GRANGE - FAYETTE REGIONAL 30 34 23 49 34 / 30 40 - - -
SAN ANTONIO INTL AIRPORT 30 37 24 50 33 / 20 20 10 - -
STINSON MUNI AIRPORT 31 38 25 49 32 / 10 20 10 - -
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO NOON CST TUESDAY
FOR THE FOLLOWING COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...
BLANCO...BURNET...CALDWELL...COMAL...DE WITT...EDWARDS...FAYETTE...
FRIO...GILLESPIE...GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...
KERR...LAVACA...LEE...LLANO...MEDINA...REAL...TRAVIS...UVALDE...
WILLIAMSON...WILSON.
&&
MESOSCALE/AVIATION...04
SYNOPTIC/GRIDS...18
PUBLIC SERVICE/DATA COLLECTION...33
Hazardous weather outlook, Jan 27, 8:57 PM CST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
857 PM CST MON JAN 27 2014
TXZ171>173-183>194-202>209-217>225-228-282230-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
857 PM CST MON JAN 27 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TONIGHT...
A WINTER WEATHER ADVISORY IS IN EFFECT FROM MIDNIGHT TONIGHT THROUGH
NOON TUESDAY. A WEAK UPPER LEVEL DISTURBANCE WILL BRING LOW CHANCES
OF LIGHT PRECIPITATION WITH A MIX OF SLEET AND SNOW EXPECTED. A
DUSTING OF SNOW IS POSSIBLE ALONG AND NORTH OF A FREDERICKSBURG TO
GIDDINGS LINE WITH LIGHT ACCUMULATIONS OF SLEET AND SNOW MAINLY ON
BRIDGES AND OVERPASSES ELSEWHERE. WIND CHILLS IN THE TEENS NORTH TO
TWENTIES SOUTH CAN ALSO BE EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
A WINTRY MIX OF LIGHT SLEET AND LIGHT SNOW WILL CONTINUE INTO
TUESDAY. HOWEVER...THE PRECIPITATION WILL END FROM NORTHWEST TO
SOUTHEAST DURING THE LATE MORNING TO LATE AFTERNOON HOURS AS THE
UPPER LEVEL DISTURBANCE PUSHES OFF TO THE EAST.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Winter Weather, Travis
- When
- January 27, 9:24 PM CST to January 28, 9:30 AM CST
- Where
- Travis forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 30.335, -97.782 (the zone’s center; the record gives no point)
A cold front brought an arctic airmass to South Central Texas January 27th. Isentropic upglide of warm moist air over the cold surface air led to sleet and freezing rain across the area. The first reports of sleet were just before 9:30PM in Kerr and Williamson Counties. The winter precipitation spread as far as Bexar and Comal Counties by the morning of January 28th. Icy bridges and overpasses were reported from Georgetown to Jarrell and in the Austin metro area. Several accidents were reported in Austin.
Winter Weather, Williamson
- When
- January 27, 9:24 PM CST to January 28, 9:30 AM CST
- Where
- Williamson forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 30.648, -97.601 (the zone’s center; the record gives no point)
A cold front brought an arctic airmass to South Central Texas January 27th. Isentropic upglide of warm moist air over the cold surface air led to sleet and freezing rain across the area. The first reports of sleet were just before 9:30PM in Kerr and Williamson Counties. The winter precipitation spread as far as Bexar and Comal Counties by the morning of January 28th. Icy bridges and overpasses were reported from Georgetown to Jarrell and in the Austin metro area. Several accidents were reported in Austin.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold and Cold in Wisconsin, January 27 to 29, 20142 deaths · 20 events
- Extreme Cold in Illinois, January 27 to 28, 20141 death · 9 events
- Extreme Cold in West Virginia, January 27 to 30, 2014$975,000 · 34 events
- Extreme Cold in Kentucky, January 27 to 30, 2014$700,000 · 4 events
- Extreme Cold in Ohio, January 27 to 30, 2014$500,000 · 9 events
- Lake-Effect Snow in New York, January 27 to 28, 2014$70,000 · 3 events
- Extreme Cold in Minnesota, January 27 to 28, 201442 events
- Extreme Cold in Ohio, January 27 to 28, 201427 events
- Extreme Cold in Iowa, January 27, 201426 events
- Extreme Cold in Wisconsin, January 27 to 28, 201424 events
- Extreme Cold in Illinois, January 27 to 28, 201416 events
- Extreme Cold in Minnesota, January 27 to 28, 201415 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 495819, 495820.